While medications play a vital role by saving and improving lives, they can also have side effects or trigger various other health conditions. As you age, you may find your medication list getting longer. Long medication lists can cause a variety of issues that can put you in harm’s way.
Polypharmacy is a serious problem among older adults in the U.S. that is continuing to grow.
Polypharmacy significantly increases the risk of serious side effects and/or drug interactions for seniors. It is a big problem among older adults in the U.S. that is continuing to grow every day.
There is a growing number of elderly patients in the U.S. who are taking multiple medications for chronic conditions. This is called polypharmacy and is when a single patient uses multiple drugs at the same time.
When you are seeing multiple doctors, it is not uncommon that your different healthcare specialists fail to communicate with each other. In a scenario where you are hospitalized, the physician who is making the rounds may add to the mix of medications. This could lead to mixing unsuitable or unnecessary medications in some cases.
Seniors account for roughly 35 percent of all hospital stays. Drug-related complications happen in more than half of those hospital stays, which will increase the hospital stay by an additional three days typically.
It is most common that polypharmacy happens to seniors who are 65 years or older. About one-fifth of those seniors take at least 10 medications during a week.
It is important to know that a dosage that is considered safe or effective for a younger patient can be considered toxic for a senior patient. Older adults absorb, metabolize, and eliminate these drugs at a slower pace.
Forty-two percent of serious, life-threatening, or fatal adverse drug events are preventable, if detected early enough or if preventative steps are taken beforehand. Doctors can often mistake the symptoms of over medicating for the worsening of a disease or other illness. These symptoms may include:
While there are several serious physical problems that over medicating can cause, polypharmacy can also have a significant impact on the mental health and capacity of seniors. Polypharmacy can cause symptoms that doctors frequently misdiagnose as mental conditions, such as dementia, depression, and Alzheimer’s.
Some medications have worse side effects than others. However, depending on developing medical conditions, you may not have any other choice but to start taking some of these medications. The following medications should be monitored closely:
It is common for these medications to give you a confused or hazy feeling. This can lead to a variety of issues, but most commonly falls.
Anti-anxiety or anti-insomnia
These medications can also increase your risk of falling or feeling hazy. While they help reduce anxiety levels or help put you to sleep, they also take a while for your body to process. This means the side effects will last longer than you use the medications.
These medications can cause: constipation, confusion, low blood pressure, blurry vision, dry mouth, and problems urinating.
These medications are typically used for heart failure or irregular heartbeats. However, if you take a dose higher than 0.125 milligrams a day, it will increase in toxicity. If you have kidney problems, this is especially important for you to monitor.
These medications can cause: severe confusion, falls, seizures, and hallucinations.
It is your personal responsibility to stay on top of your medications. When visiting your doctor, make sure to bring a list of the medications and the dosage of what you are taking. If you are concerned that you are taking too many medications now, take your list to your doctor or pharmacist and ask them to review it. They can screen your list of medications for any potential issues or complications.
Do not let yourself be intimidated by your medications or your doctor. Ask any and all questions that you may have. Share your medical history along with all of your prescriptions, medications, and supplements with your healthcare providers.
Depending on your situation, your medications could increase or decrease regularly. Your dosages could change and side effects may start occurring before you realize it is happening. Do not put yourself in the situation where you are home alone and suffer from a fall due to medication side effects.
Visit our medical alert systems page to see if getting a new system is the best decision for you.